Hail, Nobles
- When
- April 13, 5:25 PM CST
- Where
- Nobles County, 2.76 mi S of Org
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.540, -95.650
As intense low pressure developing across the central High Plains, additional thunderstorms developed on the warm side of the system across southwest Minnesota. Isolated strong to severe storms occurred featuring large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
As intense low pressure developing across the central High Plains, additional thunderstorms developed on the warm side of the system across southwest Minnesota. Isolated strong to severe storms occurred featuring large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 13, 4:50 PM CST, 35 minutes earlier.
Area Forecast Discussion
National Weather Service Sioux Falls SD
550 PM CDT Fri Apr 13 2018
.SHORT TERM...(This evening through Saturday)
Issued at 316 PM CDT Fri Apr 13 2018
...Significant Late Season Blizzard Expected Into Saturday...
Dynamic system wrapping up and producing widespread precipitation.
Scattered thunderstorms developed on the mid level front, around
750mb, and with enough instability a few severe thunderstorms
occurred. For the most part the instability on this front will
weaken through the evening. However, closer to the 850mb front,
additional scattered thunderstorm development will be likely this
evening in northwest Iowa and a few could produce severe hail,
possibly as large as half dollars. This cluster of thunderstorms
will then likely lift north and merge to produce a band of heavy
snow near Interstate 90 around midnight.
Farther northwest, to the west of the mid level front, the
atmosphere has cooled enough to support heavy snow. Huron to
Chamberlain to Gregory has seen heavy snow for a few hours today and
this cold air will gradually settle southeast through the evening.
The models are still indicating a small warm layer aloft from about
Interstate 90 east where sleet might end up being a bigger threat
than freezing rain. This window of warm air aloft should be fairly
short lived, about 3 hours, so the main problem with this system
will be snow and wind. Gusts already around 50 mph this afternoon in
central SD with I90 closed west of Mitchell. These poor conditions
will translate east and by midnight all of eastern SD should be in
moderate to heavy snow with wind gusts of 40 to 50 mph.
With the main upper level low and dynamics now fully entrenched over
the central plains, the well advertised blizzard will begin/continue
to roar across much of our CWA, except for maybe NW Iowa, by around
midnight. Surface low will continue to wobble eastward out of
southeast Nebraska with very stout Div Q in the northwest quadrant.
A 100+ kt south to north running jet streak will be present through
Iowa into Minnesota and will further enhance lift over much of our
area. Colder air will continue to filter in from northwest to
southeast changing any remaining rain to snow through the overnight
hours, except for our far southeast counties near Storm Lake.
Snowfall will be heavy at times during the overnight and early
morning hours Saturday, with strong omega in the dendritic layer and
even hints of elevated CAPE and EPV* above the midlevel
frontogenesis. Snowfall rates of 1-2 inches an hour are certainly
possible with an rumble or two of thunder possible. Additionally,
a very tightly packed pressure gradient will result in strong
north or northeasterly winds, perhaps gusting up to 50-60 mph at
times.
By Saturday afternoon, the upper level low will still be centered
over the MO/NE/IA/KS corner region. Snow will still be falling over
most areas but the main lift will be gradually shifting to the east.
Latest guidance seems to have slowed the ending of the snow some,
and may last into at least the early to mid evening hours (perhaps
longer) across far eastern SD, SW MN, and NW IA. Main energy should
be far enough east that snow should diminish across our entire
area by daybreak Sunday, save but the chance at some very light
snow or flurries across our far eastern counties in NW IA/SW MN.
Impacts: No doubt this storm will have significant impacts to
multiple facets of society. First and foremost, travel will be very
dangerous to impossible across much of the region. White-out
conditions are already occurring in some areas and are expected
everywhere else through the overnight and morning hours Saturday.
Additionally, drifting of snow will prolong the recovery time,
especially in rural areas. Exposed livestock will also be
threatened. Overall, tree and powerline damage should be fairly
limited as ongoing winds should prevent too much snow from
accumulating on the surfaces. The one exception would be if any
location can pick up any sort of icing.
Amounts: Significant snow totals are expected across much of the
area, with a broad area of 8+ looking fairly likely. Certainly
could see several reports of more than a foot of new snowfall
with the heaviest corridor of snow running from south central
South Dakota into the Buffalo Ridge of southwest Minnesota. Lower
amounts of 3-6 inches look more common across portions of
northwest Iowa.
Headlines: Will expand the Blizzard Warnings to the remainder of our
counties that were previously in a Winter Storm Watch, given
snowfall of 3+ inches and strong winds expected. Also extended
the ending time of our existing headlines by 3 hours due to the
slightly slow exit of the system.
.LONG TERM...(Saturday night through Friday)
Issued at 316 PM CDT Fri Apr 13 2018
Due to the impending blizzard, didn't spend much time on the
extended portions of the forecast. With well entrenched and new
snowpack, below normal temperatures will continue into next week.
Our next precipitation chance will arrive late Tuesday into
Wednesday. This very well could be another system to watch as the
ECMWF is cold enough at least some snow.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 548 PM CDT Fri Apr 13 2018
Widespread IFR and occasional LIFR in heavy snow and blowing snow
tonight through Saturday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until 10 PM CDT Saturday for SDZ039-040-054>056-
060>062-065>070.
Blizzard Warning until 7 PM CDT Saturday for SDZ038-050-052-053-
057>059-063-064.
Blizzard Warning from 1 AM to 10 PM CDT Saturday for SDZ071.
MN...Blizzard Warning until 10 PM CDT Saturday for MNZ071-072-080-097-
098.
Blizzard Warning from 10 PM this evening to 1 AM CDT Sunday for
MNZ081-089-090.
IA...Blizzard Warning from 1 AM Saturday to 1 AM CDT Sunday for
IAZ002-003-013-014.
Blizzard Warning from 1 AM to 10 PM CDT Saturday for IAZ001-012-
020.
Blizzard Warning from 5 AM Saturday to 1 AM CDT Sunday for
IAZ021-022-031-032.
NE...Blizzard Warning from 1 AM to 10 PM CDT Saturday for NEZ013-014.
&&
SHORT TERM...Kalin/08
LONG TERM...Kalin
AVIATION...JMHazardous Weather Outlook National Weather Service Sioux Falls SD 524 AM CDT Fri Apr 13 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-141030- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 524 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will continue to move across the region Friday morning and afternoon. A strong storm or two with small hail and locally heavy rain is possible. A strong late winter storm will impact the area today through Saturday night, with moderate to heavy snow, and strong north winds in excess of 30 mph with gusts up to 55 mph. A blizzard warning is in effect for the area Friday afternoon into Saturday. The combination of snow and wind will create significant impacts including infrastructure and travel. Travel may be extremely difficult to impossible Friday night into Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heavy snow and blizzard conditions will continue across the areas through Saturday night. Travel may be extremely difficult to impossible Saturday through the day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected, but any reports will be appreciated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1231 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 AM HAIL 6 SSW PARKSTON 43.31N 98.02W
04/13/2018 E1.25 INCH HUTCHINSON SD PUBLIC
1ST OF 4 HAIL EVENTS TODAY. REMAINDER WERE
ALL SMALLER THAN DIME SIZE.
0521 AM HAIL 3 E DELMONT 43.27N 98.09W
04/13/2018 E1.75 INCH HUTCHINSON SD PUBLIC
&&
DELAYED REPORTS FROM EARLY MORNING STORM.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1246 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM HAIL 9 E WHITE 44.44N 96.46W
04/13/2018 E0.75 INCH BROOKINGS SD TRAINED SPOTTER
1230 PM HAIL HENDRICKS 44.50N 96.43W
04/13/2018 E1.00 INCH LINCOLN MN PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
120 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL FARMER 43.73N 97.69W
04/13/2018 E0.75 INCH HANSON SD PUBLIC
&&The Sioux Falls radar (KFSD), 87 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753255.